Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 22, 2016Sherburne County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 22, 2016, 6:44 PM CDT for Sherburne County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2016, 6:44 PM CDT (23:44 UTC)
Expired
Jun 22, 2016, 7:15 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN

County Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 71 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1963 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WWUS83 KMPX 222344
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT WED JUN 22 2016

MNZ051-230015-
SHERBURNE-
644 PM CDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SHERBURNE COUNTY...

AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLEAR
LAKE...OR 12 MILES SOUTHEAST OF ST. CLOUD...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELK RIVER...BIG LAKE...ZIMMERMAN...PRINCETON...BECKER...CLEARWATER...
CLEAR LAKE...ORROCK...SANTIAGO...
SHERBURNE NATIONAL WILDLIFE REFUGE AND PRINCETON AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 182 AND 198.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 163 AND 177.

LAT...LON 4556 9358 4535 9354 4537 9391 4539 9392
      4538 9396 4540 9399 4539 9401 4545 9410
      4553 9411 4556 9388
TIME...MOT...LOC 2344Z 265DEG 26KT 4547 9399 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 22, 3:52 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 22, 3:52 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT WED JUN 22 2016

.SHORT TERM...(This evening through Thursday)
Issued at 351 PM CDT Wed Jun 22 2016

Inverted trough positioned across western MN into eastern North
Dakota this afternoon dew points in the 60s and a few low 70s
pooling across the southern half of Minnesota.  Main upper level
shortwave can be seen on satellite along the northern border of the
North Dakota and Minnesota border.  Most of the precipitation
activity is expected to continue across northern MN toward Lake
Superior and far northern Wisconsin.

Instability has pooled across southern and western MN along the
inverted trough and south a subtle surface low in west central MN.
ML CAPE values have built to between 1000-2000 J/Kg.  If storms can
initiate, the effective shear values are impressive.  The issue I see
is, we will continue to struggle to see storms initiate.  The
cumulus field has been building through the afternoon, but is not
impressive at this point in the afternoon in terms of height and
depth.  In addition, the hi-res CAMs have been initializing with
thunderstorms too far south compared to reality.  If this trend
continues, storm development would be rather subdued.  Leaning
toward this thinking and not expecting too much development other
than some scattered showers and a few thunderstorms popping up in
central mn.  The ingredients do look to come together a bit better
on western Wisconsin late tonight, so included likely pops there.

Overnight, the high pressure area will begin pushing in from the
west and expecting the precip to slowly push off to the east.
Expecting that by tomorrow morning, all the precip will have exited
western Wisconsin to the east.  Skies will gradually clear from west
to east through the day, reaching western WI late in the day.  Highs
will top out in the mid to upper 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 351 PM CDT Wed Jun 22 2016

After tonight's system moves out of the region, the main forecast
concern will be the potential of severe weather Saturday and
Saturday night.

50H will rise in the wake tonight's system as an upper ridge begins
to build across the Rockies and into the Northern Plains. Return
flow will commence late Thursday/Friday as the ridge moves off to
the east and a storm system begins to move across the northern
Rockies. By Friday afternoon, increasing southerly flow and deep
layer moisture will begin to surge northward into the Northern
Plains. This will set the stage for thunderstorms to develop across
the Dakotas Friday night, and into Minnesota Saturday.

The amount of instability Saturday will be determined by the amount
of cloud cover and any nocturnal convection Friday night/Saturday
morning. More than likely the best chance of widespread convection
will occur along and north of the maximized moisture advection.
Based on the latest model runs, central and northern Minnesota have
the best chance of widespread convection, further to the south, it
would be more low clouds and stratus to burn off. Wind shear values
are higher in central and northern Minnesota Saturday afternoon and
evening, with the main upper jet forecast to move across Minnesota
late Saturday/Sunday morning. This would lead to a more high cape,
low shear type of environment if the stratus/convection moves out by
the afternoon. Other facts will also play into severity, however,
over the past few runs of CIPS (Cooperative Institute for
Precipitation Systems), analogs remain very adamant on forecasting a
high probability of severe weather across Minnesota and Wisconsin
Saturday. The number one analog continues to be the June 17, 2010
tornado outbreak we had across Minnesota. Using percentiles of the
top 15 analogs exceeding 1 severe weather report within 110 km or 70
nm, there remains a high probability that most of southern and
central Minnesota will see severe weather. The latest SPC day 4
outlook still has a 15% chance of severe weather on Saturday. One
weather parameter that remains favorable for severe weather is the
strong push of much drier air in the wake of the cold front moving
across western Minnesota Saturday afternoon. This is similar to a
dry line in the southern plains that gets these types of severe
weather events if conditions are favorable.

Past Saturday night, the mean upper air flow will become more north-
northwest as cooler Canadian air begins to filter across the Upper
Midwest. Based on the latest trends of the mean 50H flow next week
and teleconnection of PNA/NAO both becoming positive, this is
more conducive for a drier and cooler pattern for the Upper Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 141 PM CDT Wed Jun 22 2016

Main concerns are thunder potential this afternoon and the
potential for MVFR ceilings overnight, which mainly look to affect
the eastern half of the area. Keeping an eye on a mid level
shortwave dropping southeast across northwestern MN toward
northern WI this afternoon and tonight. Still expect scattered
showers and thunderstorms to possibly get going this afternoon
along the southern periphery of this wave. How far south the
precip extends is the question that is beginning to look like it
may not be as far south as we once thought. Still included VCTS at
a few sites but may be able to remove that depending on what we
see develop as the afternoon goes on.

KMSP...Have included VCTS in the TAF this afternoon because there
is a possibility of thunder. However, hi-res CAMs are initializing
too far south so far, which may indicate their solutions push
storms too far south along the inverted trough. Will continue to
monitor and update as needed.

/OUTLOOK FOR KMSP/
FRI...VFR. Winds SSE 5-10 kts.
SAT...VFR. Chc MVFR TSRA in the aftn/eve. Winds S-SW 10 kts.
SUN...VFR. Winds W 10-20kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...JLT
AVIATION...SPD
Hazardous weather outlook, Jun 22, 1:58 PM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CDT WED JUN 22 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
158 PM CDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT MOVING ACROSS THE AREA SATURDAY WILL BRING THE NEXT
CHANCE OF THUNDERSTORMS...WITH SEVERE WEATHER POSSIBLE SATURDAY
AFTERNOON INTO THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

In the hours before

Special weather statement, Jun 22, 5:50 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT WED JUN 22 2016

MNZ066-222330-
MCLEOD-
550 PM CDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCLEOD COUNTY...

AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAKE MARION
REGIONAL PARK...OR NEAR HUTCHINSON...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  BROWNTON AROUND 600 PM CDT.
  GLENCOE AROUND 610 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE MARION REGIONAL
PARK...SUMTER...GLENCOE AIRPORT...BISCAY AND HUTCHINSON AIRPORT.

THIS INCLUDES U.S. HIGHWAY 212 BETWEEN MILE MARKERS 106 AND 125.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4474 9449 4491 9450 4485 9402 4471 9408
      4472 9425 4469 9426
TIME...MOT...LOC 2250Z 293DEG 29KT 4481 9439

BORGHOFF
Local storm report, Jun 22, 6:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT WED JUN 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     GLENCOE                 44.77N 94.15W
06/22/2016                   MCLEOD             MN   STORM CHASER

            LARGE TREE DOWN ON MAIN STREET. FELL ON
            BOAT. NUMEROUS BRANCHES DOWN IN VICINITY.

&&

CARLYON
Special weather statement, Jun 22, 6:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT WED JUN 22 2016

MNZ051-230015-
SHERBURNE-
644 PM CDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SHERBURNE COUNTY...

AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CLEAR
LAKE...OR 12 MILES SOUTHEAST OF ST. CLOUD...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELK RIVER...BIG LAKE...ZIMMERMAN...PRINCETON...BECKER...CLEARWATER...
CLEAR LAKE...ORROCK...SANTIAGO...
SHERBURNE NATIONAL WILDLIFE REFUGE AND PRINCETON AIRPORT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 182 AND 198.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 163 AND 177.

LAT...LON 4556 9358 4535 9354 4537 9391 4539 9392
      4538 9396 4540 9399 4539 9401 4545 9410
      4553 9411 4556 9388
TIME...MOT...LOC 2344Z 265DEG 26KT 4547 9399

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:52 PM CDTSpecial Weather StatementMPXMartin53 min
Jun 22, 12:02 AM CDTFlash Flood WarningMPXFaribault, Martin5 hr
Jun 22, 5:50 PM CDTSpecial Weather StatementMPXMcLeod40 min
Jun 22, 6:04 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Sibley41 min
Jun 22, 6:27 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright48 min
Jun 22, 6:41 PM CDTSevere Thunderstorm WarningMPXCarver, Scott, Sibley49 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.